Hail, Dawson
- When
- July 17, 1:16 AM CST
- Where
- Dawson County, 4.04 mi NNW of Gothenburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -100.190
Scattered thunderstorms developed across south central Nebraska during the early morning hours, with an isolated strong thunderstorm in Dawson County, dropping penny size hail near Gothenburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed across south central Nebraska during the early morning hours, with an isolated strong thunderstorm in Dawson County, dropping penny size hail near Gothenburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 11:28 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1228 AM CDT FRI JUL 17 2009 .AVIATION...06Z TAF. VFR CONDITIONS ANTICIPATED THROUGH THE FORECAST PERIOD. SURFACE HIGH PRESSURE WILL KEEP WINDS LIGHT THROUGH MID TO LATE MORNING...BEFORE THEY INCREASE TO AROUND 10 KTS OUT OF THE NORTHWEST. MAY SEE SOME SCT HIGH CLOUDS TONIGHT SPREADING EAST FROM CONVECTION OVER WESTERN NE...BUT ANY SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WEST OF THE KGRI TERMINAL THROUGH THE PERIOD. WILL SEE SOME SCT CLOUDS AROUND 4KFT DEVELOP LATE IN THE MORNING...WHICH WILL EVENTUALLY ERODE AROUND SUNSET GIVING WAY TO JUST SOME HIGH CIRRUS CLOUDS. && .PREV DISCUSSION... /ISSUED 246 PM CDT THU JUL 16 2009/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR FRIDAY AND FRIDAY EVENING AND TEMPERATURES THROUGH THE PERIOD. THUNDERSTORMS HAVE MOVED OUT OF THE FORECAST AREA EARLY THIS AFTERNOON AND DESPITE SOME CLOUDS MOVING THROUGH THE FORECAST AREA THIS AFTERNOON DO NOT EXPECT REDEVELOPMENT THIS EVENING. AS HIGH PRESSURE BUILDS INTO THE FORECAST AREA TONIGHT...THE CLOUDS ACROSS THE AREA THIS AFTERNOON SHOULD DISSIPATE DURING THE EVENING. THE HIGH PRESSURE THAT BUILDS INTO THE AREA IS MUCH DRIER WITH DEW POINTS IN SOUTH DAKOTA IN THE 40S. THE DEW POINTS WILL MODIFY TONIGHT BUT EXPECT THAT DEW POINTS WILL DROP INTO THE 50S ACROSS THE FORECAST AREA WHICH WILL ALLOW TEMPERATURES TO FALL INTO THE 50S TO LOWER 60S TONIGHT. THE COOLER AIR IS EXPECTED TO CONTINUE ACROSS THE AREA ON FRIDAY. A WEAK UPPER LEVEL WAVE MOVES MAINLY TO THE WEST OF THE FORECAST AREA FRIDAY AFTERNOON AND EVENING. WITH THIS THERE IS A CHANCE THERE COULD BE A FEW THUNDERSTORMS DEVELOP IN THE WEST...BUT DO NOT EXPECT MANY. THE EAST WILL REMAIN UNDER THE INFLUENCE OF THE HIGH PRESSURE SYSTEM AND SHOULD REMAIN DRY. WITH THE SURFACE HIGH PRESSURE AROUND DEW POINTS REMAIN LOWER AND FRIDAY NIGHT SHOULD ALSO BE ON THE COOLER SIDE AS WELL WITH TEMPERATURES IN THE 50S. LONG TERM...12Z SATURDAY THROUGH THURSDAY. AN UPPER RIDGE ACROSS THE WESTERN UNITED STATES WILL AMPLIFY EARLY IN THE PERIOD WITH THE FORECAST AREA UNDER NORTHERLY FLOW MUCH OF THE WEEKEND. HIGH PRESSURE WILL BE IN PLACE AT THE SURFACE ON SATURDAY...BUT WILL GRADUALLY SHIFT TO THE EAST ON SUNDAY. THIS SHOULD BRING A MAINLY DRY PERIOD FOR SATURDAY THROUGH SUNDAY AFTERNOON. THE RIDGE BEGINS TO GET KNOCKED DOWN SUNDAY NIGHT INTO MONDAY AS WAVES MOVE THROUGH THE RIDGE. THE LOW LEVEL JET ALSO INCREASES SUNDAY NIGHT AS H85 WARM AIR ADVECTION SPREADS ACROSS THE FORECAST AREA...SO WILL CARRY A SMALL POP FOR SUNDAY NIGHT. ANOTHER WAVE THEN MOVES ACROSS ON MONDAY WHICH ALSO PUSHES A FRONTAL BOUNDARY INTO THE CENTRAL PLAINS. THIS WILL BRING A CHANCE OF THUNDERSTORMS FOR MONDAY INTO MONDAY NIGHT. HOW QUICKLY THE BOUNDARY MOVES ACROSS IS STILL IN QUESTION WITH THE LATEST 12Z GFS SHOWING IT COULD MOVE ACROSS BY LATER MONDAY NIGHT...HOWEVER THE 00Z ECMWF STILL HAD IT MOVING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS TUESDAY MORNING. WILL NOT REMOVE THE SMALL POP FOR TUESDAY YET...BUT IF MORE MODELS BEGIN TO AGREE WITH THE 12Z GFS...EVEN THE SMALL POP ON TUESDAY MAY BE TOO MUCH. CONFIDENCE AGAIN DIMINISHES TOWARDS THE END OF THE PERIOD WITH THE MEDIUM RANGE MODELS HAVING DIFFICULTY IN HANDLING ANY WAVES MOVING THROUGH THE UPPER LEVEL NORTHWESTERLY FLOW. WILL KEEP IT DRY FOR NOW ON WEDNESDAY AND THURSDAY...THOUGH THERE ARE SOME SIGNS IN THE 12Z GFS THAT A FRONTAL BOUNDARY MAY AGAIN MOVE INTO THE AREA TOWARDS THE END OF THE EXTENDED PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT THU JUL 16 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 328 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEST OF A KEARNEY NEBRASKA TO BELOIT KANSAS LINE FRIDAY AFTERNOON INTO FRIDAY NIGHT. THE ENTIRE OUTLOOK AREA HAS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187008.